Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 7, NWS Elko, NV

April 11, 2020Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Apr 11, 2020, 10:00 AM PDT for Elko County, White Pine County, Nevada. It took effect at Apr 11, 2020, 2:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 10:00 AM PDT (17:00 UTC)
In effect from
Apr 11, 2020, 2:00 PM PDT
Expired
Apr 12, 2020, 2:00 AM PDT
In force
12 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS75 KLKN 111700
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1000 AM PDT Sat Apr 11 2020

NVZ031-033-034-039-120100-
/O.NEW.KLKN.WI.Y.0007.200411T2100Z-200412T1400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ruby Lake, 
and Oasis
1000 AM PDT Sat Apr 11 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM PDT
SUNDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains and East Humboldt Range and South Central Elko 
  County. 

* WHEN...From 2 PM this afternoon to 7 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
2 follow-up statements
188 
WWUS75 KLKN 112137
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
237 PM PDT Sat Apr 11 2020

NVZ031-033-034-039-121400-
/O.CON.KLKN.WI.Y.0007.000000T0000Z-200412T1400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ruby Lake, 
and Oasis
237 PM PDT Sat Apr 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PDT SUNDAY...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern Elko County, Southeastern Elko County, Ruby 
  Mountains and East Humboldt Range and South Central Elko 
  County.

* WHEN...Until 7 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
440 
WWUS75 KLKN 120900
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
200 AM PDT Sun Apr 12 2020

NVZ031-033-034-039-121000-
/O.CAN.KLKN.WI.Y.0007.000000T0000Z-200412T1400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ruby Lake, 
and Oasis
200 AM PDT Sun Apr 12 2020

...WIND ADVISORY IS CANCELLED...

Northwest winds have diminished overnight and will remain below 
advisory levels across northeastern Nevada. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 11, 3:02 AM PDT, 6 hours 58 minutes earlier.

Area forecast discussion, Apr 11, 3:02 AM PDT, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Elko NV
302 AM PDT Sat Apr 11 2020

.SYNOPSIS... Today will be briefly warmer ahead of a cold front
that will produce breezy to windy conditions this afternoon and
evening especially in Elko County. Colder air will be in place
Sunday through early next week with daytime highs in the 40s and
50s and morning lows in the teens and 20s on Monday and Tuesday.
Look for afternoon highs to warm back up into the 60s on Wednesday
and Thursday with only a slight chance of a few light showers.

&&

.SHORT TERM...Saturday through Monday.
A strong northern stream shortwave will sweep southeastward
across Idaho and the northern Rockies while driving a dry cold
front southward across northern and central Nevada this afternoon
and early evening. Some cloud cover will accompany the frontal
passage, but little if any precipitation is expected except
perhaps a few isolated light rain/snow showers in the mountains
of Elko and White Pine counties. Breezy conditions will develop
ahead of, and behind the front with gusts up to 40 mph possible
in the higher terrain and northwest flow downslope areas of Elko
County.

Northwest to north flow will allow colder and drier air to
pour into the state tonight and Sunday followed by a second
shortwave passage on Monday that will reinforce the cool air
through Tuesday. As a result, high temperatures today will
generally be in the 60s, but cool down into the 40s northeast, and
50s elsewhere for Sunday and Monday. Expect chilly lows in the
teens and 20s on Monday and Tuesday mornings.

.LONG TERM...Monday night through Friday

Overview:

The synoptic pattern continues to be active, but should
remain fairly dry for the late Monday hours into early
Tuesday. Around the Tuesday afternoon/evening time
frame, a shortwave may skirt by east of the state, but northeastern
Nevada could be clipped by it. Like previous disturbances
coming through, this shortwave should have limited moisture
to work with, keeping us dry. Wednesday brings another
upper level disturbance, aiming for northeastern Nevada again.
What happens at this point, and beyond depends which model
you would like to pick, as there is virtually no agreement when
comparing models.

As ensembles have been able to agree with each other themselves,
we’ll rely on their resolutions here. This guidance is suggesting that
the disturbance coming through Wednesday may have ample moisture
to produce widespread, light showers across the region. A low would
close off on the coast of northern California, and continue to slide
down the coast. This would provide a surge of moisture for our region,
and showers would continue through the rest of the week.

Sensible Weather:

Precip:

Monday night through Wednesday morning, there is a moderate amount
of confidence that things should remain dry. After this, the only thing
we can have confidence in is that models are arguing with each other
as to what happens. The most consistent guidance have been the
ensembles, and they have also had much better agreement between
them than other models. They continue to resolve one-and-off, light
showers in the region Wednesday night through at least Friday. Precip
totals unfortunately have low confidence.

Winds:

Winds should pick up when each shortwave passes through, but
otherwise don’t look like they’ll be anything to be too concerned
about at this time.

Temperatures:
At this time, guidance is continuing to suggest that temperatures
in the long term timeframe start around seasonal, in the 50s and
60s before surging towards possibly the 70s by the end of the
week. Overnight lows stay in the 20s and 30s, closer to the
climatological norm.

&&

.AVIATION...A cold front will pass through northern then central
Nevada on Saturday afternoon/evening and will be accompanied by
a deck of VFR stratus with little if any precipitation. Winds will
shift northwesterly in the afternoon/evening while gusting up to
35 kts at KEKO and KTPH, and around 25 kts at KWMC, KBAM, and
KELY. Sunday will be cooler and not as windy with VFR conditions
across the region.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

95/84/95

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.